Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

Had lower back surgery. No prolonged erection. What could be the cause?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
Have been married forty years to same woman. Our marraige is good and we love each other very much. two months ago i had lower back surgery and lately while i am able to get an erection iam not able to sustain it during intercourse.It is very frustrating to me and i am not sure what to do?
Posted Mon, 13 May 2013 in Men Sexual Problems
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for choosing health care magic for posting your query.
Can you please elaborate by what you meant by "not able to sustain it during intercourse"
Is it that you ejaculate early and then you loose the erection?
or Is it that you loose the erection without ejaculation?
Have you ever ejaculated in the recent past - with sex/masturbation?
Hope to hear from you soon.
Thanks and regards,
Dr. Srikanth Reddy
Psychiatrist and Sexologist
Above answer was peer-reviewed by
Follow-up: Had lower back surgery. No prolonged erection. What could be the cause? 29 minutes later
No Doctor I do not ejaculate prematurely I just loose the erection while engaged in intercourse. My uneducated guesses were 1)still have some pain due to back surgery that causes diminished erection2)Maybe a medication i am currently taking has something to do with it.My wife doesn't panic or put me down she says i may need more time for my back to heal.For me it just frustrates me.
have have been able to ejaculate with limited success in intercourse and masturbation but thats even difficult because my penis doesn't stay firm.
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for choosing health care magic for giving further details about your problem.
Maintaining an erection is a function of parasympathetic nervous system. This functioning can get impaired due to three most common reasons which are
1) Any type of pain anywhere in the body
2) Trauma and local inflamation of nervous system around your vertebral column.
3) Psychological reasons.
4) Side-effect of medications.

You have stated that its been only 2 months since you have had your surgery and I personally feel that your wife is right in stating that you should give it some time.
Pain is an of set for sex and especially any pain in the lower back will increase the erectile problems. Secondly any inflamation around your operative site will further reduce the sexual strength and drugs are also a major compounding factor.
What you should do:
1) Wait for 1-2 months to resume your routine sexual activity.
2) Ask your neurosurgeon to change your pain medication to a different class as they may be leading to sexual problems.
3) You can use Sildenafil available in the strength of 50 mg as required before the sex, but you should consult a psychiatrist before starting them as they require a few investigations before starting the drug.
4) Try to lead a stress less life. you are lucky to have a good wife.
5) Do regular exercise and have a good diet.
If the problem doesn't resolve then you shold consult a psychiatrist who can help you with sensate focus therapy. Also consider meeting your neurosurgeon who would like to consider any surgical cause for your sexual dysfunction.
My bet is to wait a couple of weeks.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor